In a Wisconsin hospital, two minibags sat on a counter, one containing intravenous penicillin, the other bupivacaine for epidural delivery. Both were prescribed for a 16-year-old pregnant girl who was scheduled for induction of labor.
The nurse, tired because she'd worked extra hours the night before, grabbed the wrong minibag and injected the bupivacaine into the girl. Within minutes of the anesthetic infusion, the patient began to seize and died. The child was born by cesarean section.
This 2006 case drew much media attention because the nurse was charged with a felony and faced up to six years in jail for neglecting a patient and causing great bodily harm. In a plea agreement, the charges were reduced to two misdemeanors. The nurse was given three years probation and her nursing license was suspended. The hospital admitted that the nurse had made mistakes she didn't follow the hospital's recently introduced policy that required her to use a medication administration system in which she'd scan the bar code on the patient's wristband and the medication but it also disagreed that she should face criminal charges.
How medication errors occur
Medication errors can be caused by illegible handwriting, incomplete knowledge of drug names, newly available products, similar packaging and incorrectly selecting a drug from a computerized list.
Verbal orders are another source of medication errors. In the OR, a surgical mask may muffle speech, or the nurse may hear the order incorrectly and give the patient the wrong medication.
Decimal place errors or a lack of a zero in front of a decimal point can lead to dosage errors. So can misreading or not seeing a lightly written decimal point. For example, instead of giving a patient 1.5 units of a medication, the patient could receive 15 units. That's 10 times the proper dosage. The size of the patient can lead to either over- or under-medicating of patients who are small, underweight or obese.
Look-alike, sound-alike drug names, generic drugs and packaging can be confusing, too. Heparin and Hep-Lock both have blue labels and are in bottles of the same size and shape. In November 2007, a nurse in a California hospital gave actor Dennis Quaid's twins a concentration of 10,000 units per milliliter of heparin instead of the ordered 10 units per milliliter. A dose 1,000 times the prescribed amount was given to the twins twice that day. On the same day in the hospital, 13 other infants were given the same overdose (reportedly, none of the overdose victims suffered any ill effects). The hospital found that human error was to blame because the higher concentration vials of heparin were placed in the automated storage system in the pediatric unit.
Recommendations for error prevention
When established standards of care and procedures are breached, the door is open for unfavorable outcomes. It's essential that you provide training, enforce policies and have a system that monitors compliance.
According to the Joint Commission, you should:
- Maintain a formulary of medications available in the facility.
- Develop and follow criteria for selecting drugs. Consider sound-alike names and similar labeling of generic products in determining the formulary. Classify look-alike drugs as "high risk" medications for potential error. Store similar named drugs in separate locations.
- Limit verbal orders. If they are given, make sure the nurse reads back the name, dose, route, time and patient name. Have a dry-erase board in the OR so that the nurse can write the order and the physician can verify it.
- Avoid cursive. Misreading occurs often with cursive. Ask for illegible orders to be rewritten.
- Abolish abbreviations. This will reduce the risk of an order being misread. For example, "U" for units can be mistaken as a zero or a four or "cc," which stands for cubic centimeters.
- Make time to plan and train. Arrange time for staff to meet to address medication administration and error prevention. Teach the dosing ranges. If nurses know the dosing ranges of the medication they're administering, they may be more likely to question an order that seems out of the recommended range.
On the Web
Learn more about error-prone abbreviations, drug label changes and reporting medication errors at www.fda.gov/CDER/drug/MedErrors/default.htm.
Medication errors are a major concern to all healthcare facilities. About 30 percent of malpractice claims in the United States are related to medication errors, with an average payout on each malpractice claim of more than $99,000, according to the Physicians Insurers Association of America. Medication errors are the eighth leading cause of death in the United States, according to the October 2007 issue of the AORN Journal, and the fourth most common sentinel event, right after wrong-site surgery, according to the Joint Commission's March 2007 Sentinel Event Statistics report.
Operating rooms are at huge risk for medication errors because the OR environment is fast-paced and the patient's condition can change rapidly. Noise and distractions, both in and out of the OR, can lead to medication orders not being heard correctly, which in turn can lead to administering the wrong medication or wrong dose. Other dangers include inexperienced or over-worked nursing staff, unlabeled medications and unlabeled syringes in the sterile field. All of this can lead to tragic outcomes.
You should take an aggressive look at your policies and practices to ensure they have safeguards in place to prevent medication errors and potential harm to patients. If you're sued, your policies and procedures as well as the standard practice of everyone in the facility will be scrutinized. Prevention is the key.